1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

What Is Happening To Me - Please Help

Discussion in 'Diabetes Complications' started by KateBaggins81, Jun 30, 2019.

  1. KateBaggins81

    KateBaggins81 · Member

    Messages:
    12
    Likes Received:
    9
    Trophy Points:
    3
    Hi. I’m sorry i’ve not had chance to post in any introduction posts yet but i really need help & advice

    Ok so today the weather has been unbearable. I did some housework & had a shower this afternoon and since dinner my blood sugars have dropped ridiculously.

    I have tried 2 tiny can of regular coke, a candy cane & toast but its only raising my sugars before plummeting them again.

    I usually run between 13 - 18 but the sugars right now are hovering between 4 - 6 which is unusual for me

    I’m starting to panic so if anyone can help it would be much appreciated
     
    • Hug Hug x 1
  2. JAT1

    JAT1 Type 1 · Well-Known Member

    Messages:
    243
    Likes Received:
    191
    Trophy Points:
    83
    Are you Type 1 or Type 2 ? Readings between 13 to 18 are high, whereas readings 4 to 6 are on the lower side but in range; however if you are used to being high, your body thinks it's too low when it drops but is still in range. An overly high carb fix (like the coke, candy and toast) will rapidly raise your blood sugar and then it will rapidly fall. When I fall too low I will have only one teaspoon of sugar in a tea or maximum 2 carrots, or half banana or apple and that will raise my sugar without sending it too high. It takes about 20 minutes to feel the effect but it's better to sit quietly and wait than to go too high and find yourself then falling too low again. I'm not an expert so hopefully others will be along soon who have more knowledge than I do.
     
    • Like Like x 3
    • Friendly Friendly x 1
  3. Knikki

    Knikki Type 1 · Well-Known Member

    Messages:
    803
    Likes Received:
    1,067
    Trophy Points:
    158
    Hello @KateBaggins81 welcome to the forum.

    Sorry but 13-18mmol is not a normal range for any diabetic usually it is somewhere between 4-10.

    The hot weather does seem to do strange things to diabetics many are reporting drops in blood sugars. What you are seeing is a "false hypo" because you are running so high when it drops down to more normal levels you are getting the same effect as if I was to drop to something like 3.5.

    I don't understand why your panicking?

    If your are unsure then the best thing to do is contact your medical team first thing Monday morning.

    Take care.
     
    • Agree Agree x 4
  4. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    1,380
    Likes Received:
    963
    Trophy Points:
    173
    When it is hot your insulin will work faster so that could be why things have changed.
    Agree with the others here that 13-18 is hyper and will be damaging in the long term whether you are type 1 or 2!
     
    • Agree Agree x 3
  5. Jaylee

    Jaylee Type 1 · Expert
    Retired Moderator

    Messages:
    9,353
    Likes Received:
    8,781
    Trophy Points:
    198
    Hi @KateBaggins81 ,

    Welcome to the forum.

    Sounds like the heat has increased your insulin sensitivity?
    Blood sugar levels running for prolonged periods, too high? one can build up a tolerance level.. (The figures you usually are running at, i agree with the above are not ideal in the long term.)

    so, you are used to running between 13 - 18. & in the heat you are normalising BGs.
    Its a little like an alcoholic or drug addict building up a certain tolerance to substances (again, not ideal in the long term) then suddenly stopping? The body has a "withdrawal."

    Your BGs are normalising & the new "normal" is a shock to the system. "false hypo."

    Hope this helps..
     
    • Agree Agree x 2
  6. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,798
    Likes Received:
    3,344
    Trophy Points:
    198
    It woukd be helpful to know if you are prescribed insulin injections or not.
    As @Jaylee has mentioned heat can make us more insulin sensitive particularly to injected insulin which may be absorbed better from increased blood running through tissues under your skin to radiate heat outward. More blood through = more insulimn absorbed.
    A tepid shower may cool you down better than a cold one but the insulin absorption may still be higher than usual.so speaking with your doctor/nurse or emergency line to adjust insulin doses or doses of tablets that might affect bsls and check on how your fluid intake was goingmay be required.
    Jusy a nagging thought: depending on things like how long you have had diabetes, how well controlled, in the heat you can become dehydrated, which can cause the kidneys to come under stress and then start to not work well including not releasing out through the urine the insulin once it has done its work. Build up of insulin can mean more insulin in your blood stream to cause lower BSLs.
    So not passing urine in more than 10 hours, or only passing small amounts in 16 hours were signs i was taught to report to my doctor, nurse or hospital. Things would be worse quicker if i was vomiting, had diahhorea or unable to drink water.
    So lots of water regularly, to keep oassing urine every few hours and even some fluids like Gastrolyte or similar used for children was suggested. Best Wishes on things getting better soon.
     
    • Like Like x 1
  7. Robinredbreast

    Robinredbreast Type 1 · Oracle

    Messages:
    16,853
    Likes Received:
    25,962
    Trophy Points:
    298
    Hi there, your readings are quite high, so dropping in the heat often happens, sounds like you had a 'false hypo' because of the continuous high readings.
    Are you on any diabetes medication and can you tell us what type you are please ?
     
    • Agree Agree x 1
  8. KateBaggins81

    KateBaggins81 · Member

    Messages:
    12
    Likes Received:
    9
    Trophy Points:
    3
    I’m on the following:

    Insulin: Tresiba (long acting) & apidra (fast acting)

    Tablets: sukkato (metformin equivalent)

    Bs reader system: Libra (sensor & scanner)
     
    • Like Like x 1
  9. Grumpy ole thing

    Grumpy ole thing Type 1 · Well-Known Member

    Messages:
    276
    Likes Received:
    192
    Trophy Points:
    103
    Hi @KateBaggins81 , and welcome to the forum. As above there are a number of reasons; yesterday was very hot and I found that my insulin was absorbed very quickly and sent me hypo, followed be high reading (may have over-corrected), overall yesterday was quite difficult to manage. Its cooler today and much easier. Usually I aim for around 5-8, 4 is ok, but above 10 and I would be correcting. 18 for me is really quite high.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook